High Wind, Broadwater
- When
- June 18, 2:03 PM MST
- Where
- Broadwater forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
Mesonet station GINM8 Ginger RAWS measured a lone gust of 58 mph.
Moderately strong southerly flow ahead of a large trough overspread much of the region June 18. Daytime mixing mixed gusty winds to the surface across Southwest Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Moderately strong southerly flow ahead of a large trough overspread much of the region June 18. Daytime mixing mixed gusty winds to the surface across Southwest Montana. Two gusts met criteria across Southwest Montana this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 18, 1:00 PM MST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 200 PM MDT Sat Jun 18 2022 .SYNOPSIS... Showers and thunderstorms will move through North Central MT this evening, while a steady rain is forecast to develop on Sunday evening and then continue on Monday over much of Central MT. Afternoon temperatures will be cool on Monday, but expect near normal temperatures by mid week. && .DISCUSSION... Tonight through Monday night...With a strong upper level disturbance moving northeastward through Central MT this evening, expect thunderstorms, some severe, to accompany this disturbance. Thus a severe thunderstorm watch is in effect until early this evening over a good portion of North Central MT. Scattered showers/thunderstorms continue through Sunday, with the precipitation becoming more stratiform by Sunday evening. A widespread rainfall continues to be likely over much of Central MT from Sunday evening through Monday. The airmass will be cold enough that snow will be likely in the mountains of Southwest MT. At this time, most of the snow accumulations will be above 8000 feet, thus no winter highlights are planned for this area at this time. Afternoon temperatures will be well below normal on Monday. Tuesday through Saturday...Expect drier and warmer conditions to develop, as weak upper level ridging develops over Monday. The chances for precipitation will be decreasing on Tuesday as the drier/warmer air moves in. At this point, afternoon temperatures are forecast to be about 5 degrees above normal for a few days late this week, but it should not be as hot as this past Friday. Brusda && .AVIATION... 1055 AM MDT Sat Jun 18 2022 (18/18Z TAF period) VFR conditions are expected, however an area of showers/thunderstorms will affect much of North Central MT this afternoon/evening. Some storms will be severe, with the main threat being gusty winds and large hail. The storms diminish overnight, but scattered showers will continue through Sunday morning. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... The main concern with any thunderstorm tonight could produce isolated areas of heavy rainfall. For Sunday/Monday...the forecast models continue to prog over 1 inch of rainfall over much of Central MT. At this time, there is about a 60 percent chance of the rainfall being this heavy over the Plains, so some adjustments to the amounts/locations are likely over the next day. There is a small potential the Battle Creek and Gallatin River near Logan could go above flood stage by Tuesday, thus a flood highlight might be needed in the next day or two. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 51 68 47 58 / 60 70 60 70 CTB 49 66 47 60 / 60 50 50 80 HLN 56 67 49 58 / 50 80 70 70 BZN 51 70 45 58 / 30 80 80 80 WYS 41 63 36 51 / 30 50 60 80 DLN 47 63 41 54 / 30 80 80 70 HVR 56 73 52 63 / 50 60 60 80 LWT 53 68 46 59 / 60 80 80 80 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 13 W CUT BANK 48.60N 112.61W
06/17/2022 E1.00 INCH GLACIER MT TRAINED SPOTTER
ONE INCH HAIL FALLING ON FRIDAY EVENING.
&&
BRUSDASpecial Weather Statement
National Weather Service Great Falls MT
115 PM MDT Sat Jun 18 2022
MTZ009-010-046-181945-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
115 PM MDT Sat Jun 18 2022
..Strong thunderstorms will impact portions of northwestern Pondera
and eastern Glacier Counties through 145 PM MDT...
At 113 PM MDT, Doppler radar was tracking strong thunderstorms south
of Browning, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Browning, South Browning, North Browning, Heart Butte and Starr
School.
This includes the following highways...
Highway 2 between mile markers 213 and 249.
Highway 89 between mile markers 1 and 6, and between mile markers 91
and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.
&&
LAT...LON 4886 11230 4814 11274 4814 11313 4890 11320
TIME...MOT...LOC 1913Z 190DEG 45KT 4821 11298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RCGSpecial Weather Statement
National Weather Service Great Falls MT
215 PM MDT Sat Jun 18 2022
MTZ010-182045-
Eastern Glacier MT-
215 PM MDT Sat Jun 18 2022
...A strong thunderstorm will impact portions of northeastern Glacier
County through 245 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of North Browning, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.
&&
LAT...LON 4871 11274 4880 11297 4900 11284 4900 11241
TIME...MOT...LOC 2014Z 181DEG 32KT 4884 11281
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrusdaSpecial Weather Statement
National Weather Service Great Falls MT
221 PM MDT Sat Jun 18 2022
MTZ048-182045-
Southern Rocky Mountain Front MT-
221 PM MDT Sat Jun 18 2022
...A strong thunderstorm will impact portions of north central Lewis
and Clark and south central Teton Counties through 245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Augusta, or 30 miles southwest of Choteau, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Augusta, Nilan Reservoir and Pishkun Reservoir.
This includes Highway 287 between mile markers 33 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and west central Montana.
&&
LAT...LON 4734 11241 4743 11258 4776 11244 4760 11214
TIME...MOT...LOC 2021Z 211DEG 27KT 4742 11245
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RCGSpecial Weather Statement
National Weather Service Great Falls MT
230 PM MDT Sat Jun 18 2022
MTZ009-046-048-049-182100-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
230 PM MDT Sat Jun 18 2022
...A strong thunderstorm will impact portions of central Pondera and
north central Teton Counties through 300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Choteau, moving north northeast 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Conrad, Pendroy and Bynum.
This includes Highway 89 between mile markers 51 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.
&&
LAT...LON 4788 11233 4796 11257 4835 11243 4817 11193
TIME...MOT...LOC 2029Z 201DEG 25KT 4797 11242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RCGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND GST 17 SW SIMMS 47.29N 112.15W
06/18/2022 M55 MPH LEWIS AND CLARK MT DEPT OF HIGHWAYS
&&
BRUSDA2 high wind. Local standard time, as filed.
Mesonet station GINM8 Ginger RAWS measured a lone gust of 58 mph.
Mesonet station MTM56 5.5 S Twin Bridges measured a lone gust of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023935, 1023936.